New York, 2025Winter Storm in New York, February 8 to 9, 2025
February 8 to 9, 2025 · NWS BGM · 2 events in 2 counties and zones
A developing surface low moved from the Ohio Valley across central NY during the evening hours of Saturday, the 8th, which brought a 3 to 8 hour period of snow and even a wintry mix to parts of the Southern Tier as temperatures aloft rose to slightly above freezing. This was a fast-moving system aided by a strong upper level jet that led to a quick arrival and departure of this feature.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing surface low moved from the Ohio Valley across central NY during the evening hours of Saturday, the 8th, which brought a 3 to 8 hour period of snow and even a wintry mix to parts of the Southern Tier as temperatures aloft rose to slightly above freezing. This was a fast-moving system aided by a strong upper level jet that led to a quick arrival and departure of this feature. Even though this was a quick-moving system, there was a focused midlevel front that led to 1 to 2 inch per hour snowfall rates in the evening with the heaviest snow falling across Oneida County. Snow continued to fall overnight and lifted north of the area during the early morning hours of the 9th. As the storm system pushed off to the north and west, wrap around moisture and northwest flow led to some lingering lake effect snow showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 8, 7:10 PM EST, 50 minutes earlier.
Area forecast discussion, Feb 8, 7:10 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
710 PM EST Sat Feb 8 2025
.SYNOPSIS...
A low pressure system moves through tonight bringing widespread
snowfall. Central NY will see mostly snow overnight while there will
be a wintry mix that develops in northeast PA. For portions of
central NY along and east of interstate 81 see snowfall rates of 1
to 2 inches per hour are possible late this evening into the
overnight hours. The snow and wintry mix quickly tapers off to just
some lingering snow showers and flurries heading into Sunday.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
7 PM Update
An area of moderate to occasionally heavy precipitation is now
quickly overspread the forecast area from west to east. Snow is
expected just about everywhere in our CWA at the onset, but by 9-10
PM sleet will begin mixing in across the Wyoming Valley. Regional
MRMS radar loop, along with the 6.95um WV satellite imagery shows a
dry slot back across central Ohio at this time. This will race east,
moving into NE PA around midnight. A minor intrusion of drier air in
the mid levels may make it as far north as the NY southern tier, and
this, along with a 800mb temperatures rising to around 0C could
bring a short period of light sleet and/or freezing rain as far
north as Elmira, Binghamton and Walton. As the 700mb low passes by
to the north, some deeper mid level moisture wraps back in on the NW
flow late tonight. This would change any mixed precip back over to
light snow during the predawn hours early Sunday morning from NW to
SE. Prefer the 3km NAM solution, which lingers the light snow/snow
showers longer late tonight into Sunday morning; as the cold NW flow
will likely pick up some lake moisture (including off the Finger
Lakes).
Will continue the current winter headlines and leave them as
is. To get the warning criteria snowfall (7"+ NY) the snowfall rates
will have to be 1-2 inches per hour, and current indications are
that this will be the case in the warning areas. Adjusted snowfall
totals down some across the western Finger Lakes, Central southern
tier and most of NE PA...where the period of snow will be shorter in
durations...for the advisory areas we are expecting a general 2-5
inches of snow. For the warning areas, still expecting 5-8 inches,
with up to around 9" across Oneida, Madison and northern Otsego
counties. A meso scale snow band is beginning to take shape along the
I-90 corridor from near Niagara Falls to Rochester and very soon
Syracuse...this will need to be watched closely.
Only minor changes withe the midday update, previous discussion
below.
Added the mention of flurries and a few snow showers across a
wider portion of central New York this morning with some
locations showing a slight visibility reduction. QPF and
resultant snowfall would be a dusting or so ending by noon.
Continued concern over more widespread 1-2 inch per hour rates
looking at the latest model F-GEN and QPF. A lot of the
modeling on precipitation maps looks to be overdoing the sleet
when steady precipitation is falling. Soundings are completely
below freezing in some of the locations along the NY/PA border.
These subtle adjustments and slight QPF uptick so far on the
12Z model runs may require a slight expansion of the warnings
later this afternoon.
640 AM Update...
The snowfall forecast continues to be a challenge with the
latest 6Z model runs. There will be a period of strong lift
through the dendritic growth zone shortly after precipitation
onset for much of the region as the 850-700 mb frontogenesis
lifts through the region. With snowfall rates under the band
likely between 1 to 2 inches per hour any slowing of the band
could cause higher totals just S of the warning area in the
Southern Catskills. NEPA is also a challenge as there is hints
at good low level fgen leading to higher precipitation rates.
Confidence is a bit higher that it will mix with sleet so no
changes were made to the totals this update.
415 AM Update...
Lake effect snow is winding down early this morning with weak
upper level ridging building in. The surface low that will bring
snow to the region this evening is just starting to develop in
eastern Kansas. With a strong jest streak forming across the
central US the surface low will quickly propagate up the Ohio
River Valley through the day with clouds increasing through the
day. The timing of arrival of the storm has not changed though
trends have been towards a slightly deeper surface low with
higher QPF amounts. Looking at 700 mb, there is a good
frontogenesis band that moves through the region between 6pm and
12am with it the strongest over the Catskills into the Tug Hill
in the late evening. The 700 mb low stays as an open wave
though there is a closed low at 850 mb that deepens as it moves
through CNY this evening. A stronger snow band along the 850 mb
low path is looking more likely so Oneida, Madison, Chenango,
and Otsego counties were upgraded to a winter storm warning.
NEPA was a challenge with forecasting snowfall as there is good
850 mb fgen that moves through in the early evening. This will
lead to a period of higher snowfall rates that may be an inch or
2 per hour. If the change over to sleet is off by an hour or
two, snowfall could quickly push towards warning criteria.
Forecast soundings showed that the 850 mb temperatures were very
close to freezing at the peak intensity of the precipitation so
there is a chance that it ends up mixing with sleet at times.
Given that the 850 mb winds will be out of the SSW at around 50
knots, the error will likely be on the warm side, especially for
the Wyoming Valley with some downsloping off of the Poconos.
Without much blocking in the North Atlantic, the low moves
through the region pretty fast with snow winding down by around
7am as cold air advection takes over. Some lake effect snow
showers are possible on Sunday with the cold air advection but
organized bands are unlikely.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
330 PM Update...
A relatively flat upper level shortwave will move across the
area Monday and with northwest flow in place off of Lake Ontario
and 850mb temperatures around -16C, scattered lake effect snow
showers are expected across CNY. Most of the snow shower
activity is expected from the Finger Lakes region to the NY
Thruway corridor, but if the flow aloft is strong enough, some
lake effect snow and flurries could reach the Catskills. Partly
to mostly sunny skies are expected farther to the south across
NE PA. Highs Monday will mainly be in the 20s. Winds are
expected to become more westerly Monday night, which will shift
the lake effect to the north through Oneida County and possibly
out of the area as surface high pressure builds in from the
west. Overnight lows will be primarily in the single digits with
low to mid teens around the immediate Finger Lakes area,
Syracuse Metro and Wyoming Valley.
Tuesday will feature two different disturbances that look to
skirt by the area but could be close enough to lead to a chance
of some light snow showers. The main feature, a developing
surface low near the mid-Mississippi River Valley, is expected
to pass by to the south and move off the VA/NC coast Tuesday
night. There is some uncertainty regarding the northern extend
of the precipitation with this system and if it can reach
portions of NE PA with some light snow showers. Meanwhile, a
weakening upper level shortwave over the northern Great Lakes
region is expected to pass by to our north but could lead to a
few snow showers or flurries especially north of the Southern
Tier. Highs Tuesday range from the mid 20s to near 30 degrees.
Lows Tuesday night range from the single digits to the mid teens
across CNY and from the mid teens to lower 20s across NE PA.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
330 PM Update...
Wednesday looks to be a largely dry day with high pressure
centered over Quebec extending south over the area. However, a
deepening upper level trough moving through the Rockies and
ejecting out into the Plains Wednesday will lead to ridging
building across the east coast and a southwesterly flow
developing. There could be enough moisture advected north for
some spotty snow showers late in the day. Highs Wednesday range
from the low 20s across northern parts of the CWA to the upper
20s and low 30s across NE PA.
Wednesday night into Thursday, operational and ensemble
guidance have a developing surface low with the deep trough
lifting northeast and passing by to our west as a lake cutter
with a secondary low developing off the coast. As the lake
cutter lifts north, warmer air and plenty of moisture will be
advecting in from the south which will set up the potential for
a wintry mix of snow, ice and rain Thursday, although timing
and location of the different precipitation types this far out
remains uncertain. Highs range anywhere from the low 30s to
around 40 degrees Thursday. Once this storm moves off to the
northeast, northwest flow returns on Friday ushering in colder
air and the return of lake effect snow showers for CNY. A blend
of the GFS and Canadian were used to increase PoPs from the NBM
for this late-week lake effect. High temperatures Friday look
to be back into the 20s. Beyond Friday, the next system in the
parade of storms looks to move in next weekend, but with a large
spread in timing and track this far out, PoPs were capped at
lower end likely for now.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Snow has begun to move into the region and it will quickly
spread eastward over the next hour or two. With the snow,
visibilities and ceilings will be reduced. LIFR visibilities are
expected at all terminals overnight. This system quickly moves
through and snow will come to an end by around 12z, though
ceilings will remain at Fuel Alt to MVFR until later in the
afternoon. Lake effect snow clouds will keep ceilings low at SYR
and RME throughout this TAF period; snow showers are also
possible at SYR tomorrow afternoon.
Southwesterly winds will become calmer tonight, but will become
northwesterly by around 12z Sunday. Winds will pick up to around
10 kts with some gusts of 15 to 20 kts at most terminals. Winds
then gradually become calmer late in the day on Sunday.
Outlook...
Sunday night...Mainly VFR; a few snow showers possible at SYR
and RME.
Monday through Monday night...A few lake effect snow showers or
flurries possible; restrictions possible for CNY terminals.
Otherwise, mainly VFR, especially at AVP.
Tuesday through Wednesday... Chance of snow and associated
restrictions.
Wednesday night through Thursday... A wintry mix, LLWS possible
Wednesday night into early Thursday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 7 AM EST Sunday for PAZ040.
Winter Weather Advisory until 7 AM EST Sunday for PAZ038-039-
043-044-047-048-072.
NY...Winter Storm Warning until 7 AM EST Sunday for NYZ009-018-036-
037-044>046-056-057-062.
Winter Weather Advisory until 7 AM EST Sunday for NYZ015>017-
022>025-055.
&&
SYNOPSIS...MJM
NEAR TERM...AJG/MJM/MWG
SHORT TERM...DK
LONG TERM...DK
AVIATION...BTLHazardous weather outlook, Feb 8, 3:36 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
336 PM EST Sat Feb 8 2025
NYZ009-018-036-037-044>046-056-057-062-PAZ040-092045-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Broome-Delaware-Sullivan-Northern Wayne-
336 PM EST Sat Feb 8 2025
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
SUNDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ015>017-022>025-055-PAZ038-039-043-044-047-048-072-092045-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
336 PM EST Sat Feb 8 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.
Winter Storm, Northern Oneida
- When
- February 8, 8:00 PM EST to February 9, 7:00 AM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snow accumulated between 4 and 8 inches.
Winter Storm, Southern Oneida
- When
- February 8, 8:00 PM EST to February 9, 7:00 AM EST
- Where
- Southern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snow accumulated between 4 and 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 8, 20251 death · 1 injured · 1 event
- Ice Storm in Pennsylvania, February 8 to 9, 2025$50,000 · 2 events
- Winter Weather in Minnesota, February 8, 20251 injured · $30,000 · 1 event
- Winter Storm and Winter Weather in New York, February 8 to 9, 202527 events
- Winter Weather in Virginia, February 8, 202525 events
- Winter Weather in New Jersey, February 8 to 9, 202520 events
- Winter Weather in New York, February 8 to 9, 202517 events
- Winter Storm and Winter Weather in Maryland, February 8 to 9, 202516 events
- Winter Weather in Illinois, February 8, 202516 events
- Winter Weather in Pennsylvania, February 8 to 9, 202513 events
- Winter Weather in West Virginia, February 8 to 9, 202511 events
- Flooding in West Virginia, February 8, 202511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234742, 1234744.